Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 27, NWS Charleston, WV

May 13, 2005Cabell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 13, 2005, 7:46 PM EDT for Cabell County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 7:46 PM EDT (23:46 UTC)
Expired
May 13, 2005, 8:13 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Cabell County, WV

The radar

The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 132346
SVRRLX
WVC011-140015-
/O.NEW.KRLX.SV.W.0027.050513T2346Z-050514T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
746 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CABELL COUNTY IN WEST VIRGINIA

* UNTIL 815 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PEA RIDGE...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CULLODEN...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3842 8240 3843 8234 3846 8231 3855 8229
      3858 8224 3858 8220 3847 8206 3841 8207
      3832 8234 3843 8242

$$

15
1 follow-up statement
000 
WWUS51 KRLX 140013
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT FRI MAY 13 2005

WVC011-140023-
/O.CAN.KRLX.SV.W.0027.000000T0000Z-050514T0015Z/
CABELL WV-
813 PM EDT FRI MAY 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CABELL COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE WARNING HAS 
BEEN CANCELLED. HOWEVER OTHER WEAKER THUNDERSTORMS IN THE AREA MAY 
STILL PRODUCE GUSTY WINDS AND PEA SIZE HAIL THROUGH 8:30 PM.  

LAT...LON 3842 8240 3843 8234 3846 8231 3855 8229
      3858 8224 3858 8220 3847 8206 3841 8207
      3832 8234 3843 8242

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:22 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 13, 4:22 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT FRI MAY 13 2005

.SHORT TERM (REST OF TONIGHT)...

RAPID UPDATE OF THE FORECAST FOR CURRENT RADAR AND SATELLITE TRENDS.
WILL ALSO ADD THE POSSIBILITY OF LARGE HAIL FOR A BAND IN CENTRAL WV
AND NORTHEAST KY AND SOUTHEAST OH.

&&

.PREVIOUS DISCUSSION...
(ISSUED 300 PM EDT FRI MAY 13 2005)

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

INSTABILITY WEST OF MOUNTAINS THIS EVE WILL MEAN TSTORMS UNTIL SUN
GOES DOWN.  HAVE PLAYED THE APPROACH OF PRECIPITATION TONIGHT LATE
AS ETA IS FASTEST OF MODEL AND IT HOLDS THINGS WEST OF OHIO RIVER.
RAISED MINS TONIGHT WITH GRADIENT INCREASING.

INCREASED TEMPS A COUPLE OF DEGREES ACROSS THE BOARD FOR
SATURDAY...WHICH WILL RESULT IN HIGHS RIGHT AROUND 80 DEGREES FOR
ALL BUT HIGHEST LOCATIONS IN CWA.

NAM INITIALLY QUICKER WITH THE FRONTAL PASSAGE...THEN SLOWS DOWN THE
HIGH PRESSURE MOVING IN SUNDAY EVENING...BUT OVERALL PRETTY
CONSISTENT WITH GFS SOLUTION.  WITH PLENTY OF CLOUDS AROUND WILL
KICK UP SATURDAY NIGHT/SUNDAY MORNING TEMPS AS WELL.  GUIDANCE
VALUES HERE ARE VERY WITHIN A COUPLE OF DEGREES OF EACH OTHER HERE.
WITH HIGH PRESSURE NOT IN A HURRY TO BUILD IN...LINGERING MOISTURE
AND SOME INSTABILITY MAY LEAD TO A FEW SHOWERS SUNDAY AFTERNOON
ACROSS THE HIGHER ELEVATIONS OF THE EASTERN CWA.

A PRETTY GOOD COOL DOWN IS FIGURED FOR SUNDAY NIGHT INTO MONDAY
MORNING...AS 850MB TEMPS FALL TO -1C BY 12Z MONDAY.

OTHERWISE...HIGH PRESSURE OVERHEAD MONDAY NIGHT INTO TUESDAY.

PREVIOUS DISCUSSION...
(ISSUED 140 PM EDT FRI MAY 13 2005)

AVIATION...

MOSTLY CLEAR SKY LATE THIS MORNING INTO THE EARLY AFTERNOON
HOURS...ARE BEGINNING TO Q UP.  WILL WATCH THE POP UP SHOWERS ACROSS
E KY AND W VA...AS THEY NEAR BKW.  HAVE INCLUDED THE POSSIBILITY OF
A THUNDERSTORM HERE FOR MID AFTERNOON.  OTHERWISE...VFR CONDITIONS
ALL AROUND.  HIGH PRESSURE TO OUR SOUTHEAST IS WORKING HARD TO KEEP
THE AFTERNOON CUMULUS FROM FORMING...BUT IN A LOSING BATTLE.  OVER
THE NEXT 18 HOURS...VFR CONDITIONS ARE EXPECTED TO DOMINATE.
HOWEVER...TOWARDS THE END OF THE PERIOD COLD FRONT WILL ENTER THE
PICTURE FROM THE WEST.  WILL NEED TO LOWER CEILINGS AND START THE
MENTION OF SHOWERS AND EVEN THE POSSIBILITY OF A THUNDERSTORM AFTER
DAY BREAK SATURDAY.  BY 18Z...THE COLD FRONT WILL BE ACROSS WESTERN
OHIO.  WINDS WILL ALSO BE ON THE INCREASE SATURDAY WITH WINDS AROUND
10 TO 15 KTS COMMON...WITH HIGHER GUSTS.

PREVIOUS DISCUSSION...
(ISSUED 1246 PM EDT FRI MAY 13 2005)

LONG TERM (TUESDAY THROUGH THURSDAY)...

HPC UTILIZED A MIDDLE OF THE ROAD APPROACH BETWEEN THE AMPLIFIED
CANADIAN AND THE SUPPRESSING GFS.  THIS HAPPENS TO BE VERY SIMILAR
TO THE ECMWF SOLUTION...BUT DID KICK THE COLD FRONT FOR THE MIDDLE
OF NEXT WEEK TO OUR EAST QUICKER...SIMILAR TO THE GFS FOR DAYS 6 AND
7.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...RPY
Hazardous weather outlook, May 13, 6:30 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT FRI MAY 13 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140752-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
635 PM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS HAVE POPPED UP IN THE AFTERNOON HEAT.
SOME OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND
HEAVY RAIN.  HAIL AND STRONG WINDS MAY ALSO BE ASSOCIATED WITH SOME
OF THE STRONGER THUNDERSTORMS THAT DEVELOP THIS EVENING.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING
COLD FRONT ON SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS.  THE MAIN
THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 13, 7:04 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             GLENVILLE               38.94N 80.83W
05/13/2005  1.00 INCH        GILMER             WV   TRAINED SPOTTER

&&

KF
Special weather statement, May 13, 7:08 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
708 PM EDT FRI MAY 13 2005

WVZ030-140000-
LEWIS WV-
INCLUDING THE CITIES OF...STONEWALL JACKSON LAKE AND WESTON
708 PM EDT FRI MAY 13 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR LEWIS COUNTY.

STRONG STORMS CONTINUE TO MOVE NORTHWARD THROUGH LEWIS
COUNTY...TOWARDS WESTON AND STONEWALL JACKSON LAKE.  THESE STORMS ARE
ASSOCIATED VERY HEAVY RAIN AND FREQUENT LIGHTNING.  THEY MAY ALSO
CONTAIN SMALL HAIL AND GUSTY WINDS AROUND 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 13, 7:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     NON-TSTM WND DMG 10 SW SUTTON            38.56N 80.84W
05/13/2005                   BRAXTON            WV   COUNTY OFFICIAL

            SEVERAL TREES DOWN IN SERVIA

&&

KF
Special weather statement, May 13, 7:23 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT FRI MAY 13 2005

VAZ004-140020-
BUCHANAN VA-
INCLUDING THE CITIES OF...GRUNDY
723 PM EDT FRI MAY 13 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR BUCHANAN COUNTY.

A STRONG THUNDERSTORM IS MOVING ACROSS CENTRAL BUCHANAN COUNTY.  AT
7:15 IT WAS BETWEEN VANSANT AND OAKWOOD...MOVING NORTHEAST AROUND 25
MPH.  HEAVY RAIN AND FREQUENT LIGHTNING ARE ASSOCIATED WITH THIS
STORM.  SMALL HAIL AND GUSTY WINDS AROUND 40 MPH WILL ALSO BE
POSSIBLE WITH THIS STRONG STORM.
Local storm report, May 13, 7:25 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
725 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             WAYNE                   38.22N 82.44W
05/13/2005  0.88 INCH        WAYNE              WV   EMERGENCY MNGR

&&

KF
Special weather statement, May 13, 7:30 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT FRI MAY 13 2005

WVZ006-140015-
CABELL WV-
INCLUDING THE CITIES OF...HUNTINGTON
730 PM EDT FRI MAY 13 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CABELL COUNTY.

A STRONG STORM IS MOVING FROM NORTHERN WAYNE INTO CABELL COUNTY.
HEAVY RAIN AND FREQUENT LIGHTNING WILL BE ASSOCIATED WITH THIS STORM.
 SMALL HAIL AND GUSTY WINDS AROUND 45 MPH WILL BE POSSIBLE AS WELL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:50 PM EDTSevere Thunderstorm WarningRLXBoone36 min
May 13, 4:20 PM EDTSevere Thunderstorm WarningRLXRaleigh17 min
May 13, 6:15 PM EDTSevere Thunderstorm WarningRLXBraxton28 min
May 13, 6:41 PM EDTSevere Thunderstorm WarningRLXGilmer20 min
May 13, 6:51 PM EDTSevere Thunderstorm WarningRLXWayne44 min
May 13, 7:04 PM EDTSevere Thunderstorm WarningRLXMingo34 min
May 13, 7:16 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.